Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 31, 2003, 2:04 PM CDT for Langlade County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 2:04 PM CDT (19:04 UTC)
- Expired
- Jul 31, 2003, 2:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Langlade County, WI
The radar
The Green Bay radar (KGRB), 107 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
410 WUUS53 KGRB 311904 SVRGRB WIC067-311945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 203 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN LANGLADE COUNTY IN WISCONSIN * UNTIL 245 PM CDT * AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM WAS LOCATED NEAR ANTIGO. IT WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLAR AROUND 215 PM BRYANT AROUND 215 PM ELTON BY 225 PM IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 50 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4538 8888 4512 8885 4503 8922 4516 8922 $$ JKL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:15 AM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 4:15 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CDT THU JUL 31 2003 DOPPLER ESTIMATES AND GROUND TRUTH SHOWED THAT SEVERAL LOCATIONS ACROSS WAUPACA...OUTAGAMIE...AND WINNEBAGO...CALUMET AND MANITOWOC COUNTIES RECEIVED ANYWHERE FROM 4 TO 7 INCHES OF RAIN...WITH A FEW HIGHER AMOUNTS OVER CALUMET AND WINNEBAGO COUNTIES. EARLY THIS MORNING...KGRB RADAR WAS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO NORTH CENTRAL WISCONSIN. FOR TODAY...SURFACE COLD FRONT WILL SLOWLY PUSH EAST INTO WEST CENTRAL WISCONSIN...WITH THE ETA SHOWING ANOTHER BOUNDARY DRAPED EASTWARD OVER THE STATE. ETA MODEL AND BUFKIT SOUNDINGS (NGM) INDICATED THAT CAPES RISE TO 1500 TO 3000 J/KG AND LIS DROP TO -3 C TO -5 C OVER THE CWA. 700MB FLOW IS NEARLY PARALLEL TO THE FRONTAL BOUNDARY...AND WIND SPEEDS ARE LESS THAN 20 KNOTS. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES...WHICH IS 150 TO 200 PERCENT OF NORMAL...THINK THUNDERSTORMS THAT DO DEVELOP TODAY WILL CONTAIN HEAVY RAIN. WILL MENTION THIS IN ALL ZONE GROUPS. WITH YESTERDAYS HEAVY RAIN...THINK IT IS PRUDENT TO POST A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR LOCATIONS THAT SAW THE HEAVY RAIN. ESPECIALLY SINCE THE ETA MODEL IS POINTING TO ANOTHER SIGNIFICANT RAINFALL OVER EAST CENTRAL WISCONSIN. UPPER LOW WILL CONTINUE TO SETTLE OVER THE AREA ON FRIDAY...AND THIS PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. THIS WEATHER PATTERN SHOULD ALLOW FOR MAINLY AFTERNOON AND EVENING CONVECTION OVER THE CWA...BUT AT THIS TIME DID NOT MENTION TIMING DUE TO THE UNCERTAINTY OF UPPER LEVEL FEATURES ROTATING AROUND THE UPPER LOW. TEMPERATURES WILL CONTINUE AT OR BELOW SEASONAL VALUES FOR THE FIRST PART OF AUGUST. .GRB...FLOOD WATCH WIZ031-037>040-045-048>050 ECKBERG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 6:15 AM CDT, 7 hours 49 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED YESTERDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. ECKBERG WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:17 PM CDT | Flash Flood Warning | GRB | Brown, Calumet, Manitowoc | 3 hr |
| Jul 30, 7:27 PM CDT | Flash Flood Warning | GRB | Winnebago | 3 hr |
| Jul 30, 8:18 PM CDT | Flash Flood Warning | GRB | Brown, Outagamie | 3 hr |
| Jul 31, 1:46 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 44 min |
| Jul 31, 2:19 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 41 min |
| Jul 31, 2:41 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 49 min |
| Jul 31, 3:27 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 48 min |
| Jul 31, 3:51 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 54 min |
| Jul 31, 4:06 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 54 min |
| Jul 31, 4:21 PM CDT | Special Marine Warning | GRB | 54 min | |
| Jul 31, 4:21 PM CDT | Special Marine Warning | GRB | 54 min | |
| Jul 31, 5:31 PM CDT | Special Marine Warning | GRB | 74 min | |
| Jul 31, 6:27 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 33 min |
| Jul 31, 6:43 PM CDT | Special Marine Warning | GRB | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.